Alert archive / South Dakota / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 19, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 5, 2003, 8:19 PM CDT for Lincoln County, South Dakota. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 5, 2003, 8:19 PM CDT (01:19 UTC)
- Expired
- Jun 5, 2003, 8:45 PM CDT
- In force
- 26 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Lincoln County, SD
The radar
The Sioux Falls radar (KFSD), 25 km from the middle of the area, began a volume at 01:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 1.3 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 170 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 1493 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
780 WUUS53 KFSD 060119 SVRFSD SDC083-060145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 819 PM CDT THU JUN 5 2003 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEAST LINCOLN COUNTY IN SOUTHEAST SOUTH DAKOTA * UNTIL 845 PM CDT * AT 819 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER WORTHING...OR ABOUT 6 MILES SOUTHWEST OF HARRISBURG...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HARRISBURG AROUND 825 PM CDT THIS STORM WILL PRODUCE LARGE HAIL AND DAMAGING WIND. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4336 9691 4323 9673 4339 9656 4348 9661 $$ MJF
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 2:45 PM CDT, 5 hours 34 minutes earlier.
Area forecast discussion, Jun 5, 2:45 PM CDT, 5 hours 34 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 245 PM CDT THU JUN 5 2003 STG CLOSED LOW MOVG THRU WRN SD EARLY THIS AFTN. SCTD TRW POPPING ACRS THE FSD CWA IN AREA OF STG DYNAMICS AND MDT INSTABILITY. SHEAR IS PRETTY MUCH NONEXISTENT...SO SUPERCELL DVLPMT NOT XPCTD...BUT WITH COLD AIR ALF...SMALL TO MARGINAL SVR HAIL IS POSSIBLE INTO EARLY EVNG. XPCT SHRA CVRG TO INCRS THIS EVNG AND OVRNGT FM W TO E CLOSER TO THE MAIN LOW...BUT THUNDER CHCS WL BE DCRSG AFTR SUNSET AS INSTABILITY DECREASES. MSTR WILL BE MARGINAL ON FRI AFTN AND EVNG... BUT WITH COLD MID LVL TEMPS...SHUD SEE SOME SCTD SHRA WITH ISOLD TRW...MAINLY IN NRN ZONES. NEXT UPR LVL WAVE TO MOV THRU THE REGION SAT AFTN THRU SUN MRNG. PREV FCST HAD THIS WL COVERED AND ONLY MADE MINOR TWEAKS TO GRIDS. IN THE EXTENDED...SFC BNDRY TO LAY DOWN NEAR THE CWA FOR TUE AND WED...SO WL CONT CHC T TUE AFTN AND EVNG...AND INTRODUCE T FOR WED AFTN AND EVNG AS SFC LOW WL NOT HAVE PUSHED THRU YET. .FSD...NONE MG
Hazardous weather outlook, Jun 5, 11:05 AM CDT, 9 hours 14 minutes before
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003- 012>014-020>022-031-032-NEZ013-014-061200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1105 AM CDT THU JUN 05 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... ISOLATED THUNDERSTORMS OVER EASTERN PORTIONS OF SOUTHWEST MINNESOTA WILL CONTINUE INTO EARLY AFTERNOON...WITH BRIEF HEAVY RAINFALL. SCATTERED BANDS OF THUNDERSTORMS ARE ANTICIPATED TO DEVELOP EARLY TO MID AFTERNOON FROM THE JAMES VALLEY BACK INTO SOUTH CENTRAL SOUTH DAKOTA. THE MOST CONCENTRATED AREA WILL CONGEAL BY LATE AFTERNOON BETWEEN THE JAMES AND BIG SIOUX VALLEYS LATE AFTERNOON INTO EARLY EVENING. WHILE MOST STORMS WILL NOT BE SEVERE...SOME WILL LIKELY PRODUCE HAIL...AND A FEW WITH HAIL TO THE SIZE OF QUARTERS...MAINLY IN THE LOWER BIG SIOUX AND MISSOURI VALLEYS. THIS LOW SEVERE WEATHER THREAT WILL DIMINISH AFTER SUNSET AS THE LINE OF SCATTERED THUNDERSTORMS MOVES THROUGH SOUTHWEST MINNESOTA AND NORTHWEST IOWA. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED TO SCATTERED THUNDERSTORMS WILL AGAIN BE POSSIBLE WITH THE HEATING OF THE DAY ON FRIDAY. A MORE SIGNIFICANT CHANCE FOR THUNDERSTORMS WILL COMMENCE SATURDAY...STARTING IN THE AFTERNOON ACROSS SOUTHEAST SOUTH DAKOTA INTO NORTHEAST NEBRASKA...AND SHIFTING INTO NORTHWEST IOWA AND SOUTHWEST MINNESOTA BY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 300 PM CDT...STARTING IN AREAS NEAR THE MISSOURI RIVER. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Jun 5, 4:37 PM CDT, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
437 PM CDT THU JUN 05 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0430 PM 2 N BONESTEEL SD 1 INCH HAIL
06/05/03 GREGORY WIND GUSTS TO 60 MPH
ACCOMPANIED THE LARGE
HAIL. REPORTED BY
PUBLIC.Local storm report, Jun 5, 4:58 PM CDT, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
458 PM CDT THU JUN 05 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0445 PM 7 N FAIRFAX SD 1.25 INCH HAIL
06/05/03 GREGORY HAIL TURNED GROUND
WHITE. BRIEF WIND GUST
TO OVER 60 MPH KNOCKED
DOWN A TREE. .
REPORTED BY PUBLIC.Local storm report, Jun 5, 5:49 PM CDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
549 PM CDT THU JUN 05 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0540 PM 4 NE WAGNER SD 1.75 INCH HAIL
06/05/03 CHARLES MIX WIND GUST TO 60 MPH
BEFORE THE LARGE HAIL.
. REPORTED BY PUBLIC.Local storm report, Jun 5, 6:13 PM CDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
613 PM CDT THU JUN 05 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0610 PM 3 N TYNDALL SD 1 INCH HAIL
06/05/03 BON HOMME REPORTED BY PUBLIC.Local storm report, Jun 5, 6:50 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
650 PM CDT THU JUN 05 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0642 PM 7 N LESTERVILLE SD .75 INCH HAIL
06/05/03 YANKTON REPORTED BY PUBLIC.Local storm report, Jun 5, 7:20 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
720 PM CDT THU JUN 05 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0120 PM 5 N MADISON SD 1 INCH HAIL
06/05/03 LAKE REPORTED BY PUBLIC.
0126 PM 7 N MADISON SD 1 INCH HAIL
06/05/03 LAKE HAIL COVERING GROUND.
. REPORTED BY EMERGENCY
MANAGEMENT.
0235 PM 3 SW COLMAN SD .75 INCH HAIL
06/05/03 MOODY REPORTED BY STORM
SPOTTER.
0340 PM 10 S DALLAS SD 1 INCH HAIL
06/05/03 GREGORY HAIL COVERED THE GOUND.
REPORTED BY PUBLIC.
0430 PM 2 N BONESTEEL SD 1 INCH HAIL
06/05/03 GREGORY WIND GUSTS TO 60 MPH
ACCOMPANIED THE LARGE
HAIL. REPORTED BY
PUBLIC.
0445 PM 7 N FAIRFAX SD 1.25 INCH HAIL
06/05/03 GREGORY HAIL TURNED GROUND
WHITE. BRIEF WIND GUST
TO OVER 60 MPH KNOCKED
DOWN A TREE. .
REPORTED BY PUBLIC.
0455 PM 5 W LAKE ANDES SD .88 INCH HAIL
06/05/03 CHARLES MIX REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0505 PM LAKE ANDES SD .75 INCH HAIL
06/05/03 CHARLES MIX DIME HAIL FOR 10
MINUTES COVERING THE
GROUND. REPORTED BY
STORM SPOTTER.
0525 PM 5 W WAGNER SD 1 INCH HAIL
06/05/03 CHARLES MIX COVERED THE GROUND.
REPORTED BY PUBLIC.
0530 PM WAGNER SD .88 INCH HAIL
06/05/03 CHARLES MIX COVERED GROUND.
REPORTED BY STORM
SPOTTER.
0540 PM 4 NE WAGNER SD 1.75 INCH HAIL
06/05/03 CHARLES MIX WIND GUST TO 60 MPH
BEFORE THE LARGE HAIL.
. REPORTED BY PUBLIC.
0610 PM 3 N TYNDALL SD 1 INCH HAIL
06/05/03 BON HOMME REPORTED BY PUBLIC.
0642 PM 7 N LESTERVILLE SD .75 INCH HAIL
06/05/03 YANKTON REPORTED BY PUBLIC.The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 6, 4:54 PM CDT | Severe Thunderstorm Warning | FSD | Moody | 36 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.